Utah, 2006

Damaging Wind in Utah, July 11, 2006

July 11, 2006 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 11, 1:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 11, 1:20 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT TUE JUL 11 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TONIGHT THROUGH WEDNESDAY. THE AIRMASS WILL BEGIN TO DRY OUT
WEDNESDAY WITH A WARMING TREND THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...MOIST CONVECTION FIRED OVER THE UINTA MOUNTAINS ABOUT
11 AM AND HAS INCREASED REGIONWIDE SINCE...WHILE THE UINTAS AND
SOUTHWEST WYOMING HAVE NUMEROUS STORMS THIS HOUR. CIRCULATION ON
WATER VAPOR OVER THE CASTLE COUNTRY AND ANOTHER MOVING UP CENTRAL
UTAH AND EXTENDS ACROSS THE WEST DESERTS TO NORTHEAST NEVADA. VERY
HEAVY RAIN AGAIN WITH A FEW CELLS ALREADY NEAR PANGUITCH AND UP THE
SPINE OF THE WASATCH PLATEAU AND NEVADA LINE. STRONG CELLS HAVE
FORMED IN THE NORTHWEST DESERTS AND ARE BECOMING ORGANIZED NEAR THE
NEVADA LINE. ACTIVITY WILL INCREASE OVER NORTHWEST AND NORTHEAST
AREAS INCLUDING THE GSL AS MID LEVEL DISTURBANCE CONTINUES TO DRIFT
NORTHEAST...WITH ERRATIC STEERING FLOW ALOFT. SO FAR...JUST EAST OF
THE WASATCH CREST HAS BEEN ACTIVE AND MOUNTAINS SOUTH OF PAYSON TO
ACROSS THE STANSBURYS. ISOLATED CELLS HAVE ALSO DEVELOPED SOUTH OF
ZION PARK AND MOVED RIGHT OVER SPRINGDALE...SOUTH OF APPARENT
SYNOPTIC LIFT ON THE WATER VAPOR BUT STILL PRECIPITABLE WATER VALUES
NEAR 1 INCH COVER SOUTHERN NEVADA AND WESTERN ARIZONA UNDER GENERAL
SUBSIDENCE ALOFT.

NEXT FEW HOURS THE THREAT FOR FLASH FLOODING CELLS WITH SOME HAIL
WILL INCREASE OVER SOUTHERN AND CENTRAL UTAH...MAINLY TRAINING
ECHOES IN WESTERLY FLOW IN GOOD CAPE ENVIRONMENT. THE NORTHWEST
DESERTS WILL SEE STRONG WIND GUSTS DUE TO INVERTED V PROFILES WITH
RELATIVELY DRY LOW LEVELS...BUT ALSO A HEAVY RAIN AND HAIL THREAT.
ACTIVITY SHOULD CONSOLIDATE AND MOVE INTO THE WASATCH FRONT THIS
AFTERNOON AS THE ENTIRE WAVE LIFTS NORTHWARD.

CONVECTION WILL CONTINUE INTO THE EVENING IN THE SOUTH AND CENTRAL
AREAS DUE TO THE HOT AIR MASS AND OUTFLOW BOUNDARIES...AND LONGEST
OVER NORTHWEST UTAH WHERE A SECONDARY WAVE WITHIN SOUTHWEST FLOW
ALOFT IS PROGGED BY THE NAM-WRF AND LOCAL WRF-NMM TO MOVE ACROSS THE
NORTHWEST DESERTS OVERNIGHT...KEEPING SCATTERED THUNDERSTORMS AND
CLOUD COVER IN THE NORTH AFTER MIDNIGHT. FLOW ALOFT INCREASES
SIGNIFICANTLY THIS EVENING OVER NORTHERN UTAH. SO THE WASATCH FRONT
WILL LIKELY HAVE A BREAK IN THE EVENING WITH SUBSIDENCE BEHIND FIRST
MAIN UPPER LEVEL DISTURBANCE AND THEN ANOTHER CHANCE LATER TONIGHT.
BEHIND THIS SECONDARY WAVE DRIER AIR BEGINS TO WORK INTO WESTERN
UTAH ON WEDNESDAY. HOWEVER WITH THE PACIFIC NORTHWEST MEAN UPPER
TROUGH LIFTING ACROSS IDAHO A TAIL OF VORTICITY SLIDES ACROSS UTAH
LATE WEDNESDAY MORNING AND IN THE AFTERNOON. ENOUGH MOISTURE WITH
STEEP LAPSE RATES IN MEAN SOUTHWEST FLOW ALOFT WILL GENERATE
SCATTERED CONVECTION...MAINLY I-15 CORRIDOR AND EAST WEDNESDAY
AFTERNOON. THIS ACTIVITY WILL BE FASTER MOVING.

DRY AND WARMING OF AIR MASS CONTINUES ON THURSDAY. OVERNIGHT LOWS
WILL BE COLDER IN DESERTS AND MOUNTAIN VALLEYS BUT AFTERNOON HIGHS
WILL BE ON THE CLIMB. 12Z NAM-WRF CONTINUES TO DEPICT MOISTURE
REMAINING OVER SOUTHERN UTAH WITH A WEAK SHORT WAVE TROUGH TRACKING
INTO THIS REGION...WHILE GFS HAS MOISTURE JUST SOUTH OF THE BORDER
IN ARIZONA. WILL COMPROMISE AND LEAVE LOW CHANCES IN THE SOUTH
THURSDAY AND FRIDAY AS SUBTLE CHANGES IN THE FLOW AND STEEP LAPSE
RATES WILL SUPPORT SOME CONVECTION. WEAK DISTURBANCES IN THE
SOUTHWEST FLOW POSSIBLE THURSDAY NIGHT INTO FRIDAY. 700 MB TEMPS
WARM TO 17-18C OVER UTAH WITH ADDITIONAL WARMING ON FRIDAY BOOSTING
AIR MASS TO 18-19C. MARGINAL MOISTURE REMAINS OR SPREADS OVER
EASTERN AND SOUTHERN UTAH FOR FRIDAY AFTERNOON CONVECTION. FIRST
100F TEMPS LATE IN THE WEEK FOR SOME NORTHERN VALLEYS SPOTS. BROAD
UPPER RIDGE LIFTS OVER THE GREAT BASIN AND BACK TO THE WEST COAST
FOR THE WEEKEND...FOR VERY HOT TEMPERATURES AND ONLY ISOLATED
CONVECTION. LOCATION OF THE RIDGE CENTER AND ANTICYCLONIC FLOW OVER
UTAH...SOUTHEAST FLOW OVER SOUTHERN UTAH AND SOUTHWEST FLOW OVER
NORTHERN UTAH...WOULD PREVENT SIGNIFICANT MONSOON SURGE INITIALLY
UNTIL NEXT WEEK. HOT AIR MASS PROGGED BY ECMWF...GFS AND UKMET TO
PERSIST UNTIL AT LEAST MONDAY WITH 597-DM RIDGE ANCHORED OVER THE
COLORADO AND UTAH BORDER. THIS SUPPORTS 110+ FOR DIXIE AND 100+ FOR
SLC. INCREASED CONVECTION CHANCES FROM SOUTH TO NORTH THIS WEEKEND
INTO NEXT WEEK.

&&

.AVIATION...WINDS ARE EXPECTED TO STAY OUT OF SOUTH TODAY. LATEST
TDWR IMAGERY INDICATE LAKE BREEZE IS STRUGGLING TO MAKE KSLC. WEST
RUNWAY MAY HAVE LAKE BREEZE AS OF THE CURRENT TIME. IF LAKE BREEZE
ESTABLISHES...IT SHOULD BE SHORT-LIVED AS STORM OUTFLOWS SHOULD PUSH
IT BACK OUT. FLOW IS STILL FAVORABLE FOR SHOWERS TO AFFECT KSLC FROM
THE OQUIRRH MOUNTAINS. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO
BE WITHIN THE 21Z TO 23Z TIMEFRAME BUT THIS WINDOW COULD BE FALL AS
LATE AS 02Z BEFORE THE UPPER-LEVEL DISTURBANCE MOVES OVER THE AREA.

&&

.FIRE WEATHER...MARGINAL RED FLAG CONDITIONS THIS AFTERNOON IN THE
WESTERN DESERTS DUE TO HUMIDITIES IN THE TEENS AND WIND GUSTS.
HOWEVER NUMEROUS THUNDERSTORMS OVER THE REGION WITH WETTING
RAIN...MOVING WEST TO EAST...SLOWEST IN THE NORTHERN AREAS. DRYING
AIR MASS ON WEDNESDAY WILL WARRANT A RED FLAG WARNING FOR THE
NORTHWEST DESERTS AND NORTHERN WASATCH RANGE/VALLEYS. THERE WILL
ALSO BE ISOLATED DRY LIGHTNING FROM FASTER MOVING STORMS WEDNESDAY
AFTERNOON. IN ADDITION...INCREASED SOUTHWEST FLOW OVER WEST CENTRAL
AND SOUTHWESTERN UTAH AND DRIER AIR MASS/LOWER HUMIDITIES WILL LEAD
TO INCREASING FIRE WEATHER CONDITIONS THERE WEDNESDAY AFTERNOON. HOT
TEMPERATURES AND LOW HUMIDITIES WILL PREVAIL THURSDAY THROUGH SUNDAY
WITH ISOLATED CONVECTION...MOSTLY DRY. WINDS WILL BE GENERALLY LIGHT
AND DIURNALLY DRIVEN LATE THIS WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING WEDNESDAY 1 PM TO 9 PM FOR FIRE ZONES 420
     AND 426
WY...NONE.

&&

TARDY

FIRE...BRENCHLEY
AVIATION...HALL
Hazardous weather outlook, Jul 11, 11:25 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1225 PM MDT TUE JUL 11 2006

UTZ001>021-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
1225 PM MDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY AND THIS
EVENING OVER MUCH OF THE AREA...INCLUDING THE VALLEYS. SOME OF THESE
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

THUNDERSTORMS ACROSS THE WESTERN DESERTS THIS AFTERNOON AND EVENING
MAY ALSO PRODUCE STRONG SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
WEDNESDAY THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON
WINDS AND ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK
WEDNESDAY. WINDS WILL BE LIGHTER THURSDAY. MOISTURE WILL BEGIN TO
RETURN TO THE SOUTH AND EAST FRIDAY BUT ANY THUNDERSTORMS THAT
DEVELOP WILL STILL BE ON THE DRY SIDE. TEMPERATURES WILL GET VERY
HOT OVER THE NORTHERN VALLEYS THIS WEEKEND WITH AFTERNOON HIGHS
AROUND THE CENTURY MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

AOT

In the hours before

Local storm report, Jul 11, 1:30 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       3 E WELLINGTON          39.54N 110.68W
07/10/2006  M0.77 INCH       CARBON             UT   OFFICIAL NWS OBS

            PRECIPITATION FELL IN ONE HOUR.

0630 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/10/2006                   WAYNE              UT   PARK/FOREST SRVC

            BURR TRAIL AT BASE OF SWAP CANYON

&&

ATARDY

The radar

The Salt Lake City radar (KMTX), 79 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
July 11, 3:05 PM MST
Where
Salt Lake County, Taylorsville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.667, -111.933

35ft evergreen tree uprooted at Bennion Jr. High School

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525067.